Maryland, 2008

Damaging Winds in Maryland, July 21, 2008

July 21, 2008 · NWS LWX · 3 events in 1 county or zone

An upper level disturbance moved across the region on July 21st. Increased heat and humidity allowed a few thunderstorms to develop in western Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance moved across the region on July 21st. Increased heat and humidity allowed a few thunderstorms to develop in western Maryland. One storm moving over Cumberland produced gusty winds that downed several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:22 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 21, 9:22 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 PM EDT MON JUL 21 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFFSHORE TONIGHT. A COLD FRONT WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TOMORROW AND WEDNESDAY. THIS
FRONT WILL STALL OUT JUST TO OUR SOUTH THURSDAY...AND INCH NORTHWARD
TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
STG TO SVR TSTMS IN NRN WV AND SRN PA ATTM...MAKING SLOW SEWD
PROGRESS. THESE TSTMS APPEAR TO BE ASSOCIATED WITH MCV NOTED
EARLIER THIS AFTN. ON CURRENT TRACK...THE TSTMS MAY ENTER
ALLEGANY AND MINERAL COUNTIES TNGT.

00Z KIAD SOUNDING REVEALS GOOD DEGREE OF CAPPING. THEREFORE WILL
NOT XTND POPS TOO FAR E OF MTNS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
HEIGHTS LOWER TOMORROW AS SUBSIDENCE FROM CRISTOBAL MOVES WELL TO
OUR NORTHEAST. THIS SHOULD ENHANCE THE LEE TROUGH...INCREASING
MOISTURE ONCE AGAIN PARTICULARLY ACROSS THE EASTERN ZONES. THE LEE
TROUGH AND EMBEDDED WAVES WITHIN MEAN FLOW ALOFT MAY SERVE AS
TRIGGERS FOR CONVECTIVE DEVELOPMENT DURING THE MID TO LATE
AFTERNOON. WITH 09Z SREF INDICATING A 50-70 PERCENT CHANCE OF 1000
J/KG OF MLCAPE...AND 30KT OF EFFECTIVE SHEAR (ESPECIALLY ACROSS
NORTHERN ZONES)...CONVECTION MAY BECOME ORGANIZED AND POSE A THREAT
OF DAMAGING WINDS AND LARGE HAIL.

THERMAL RIDGE SLIDES TO THE SOUTHEAST TOMORROW...WHICH SHOULD
SUPPORT SLIGHTLY COOLER TEMPERATURES ACROSS THE WESTERN AND NORTHERN
FORECAST AREA. HEAT AND HUMIDITY ARE RETAINED EAST OF INTERSTATE
95...WHERE THE HEAT INDEX MAY NEAR 100 DEGREES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
INITIALIZATION ISSUES IN THE 1ST 24 HRS WL IMPACT GDNC SOLNS AT
LATER RANGES. THAT ERODES CONFIDENCE OUT OF THE GATE. GFS ALSO
SUFFERING FM TYPICAL GRIDSCALE FEEDBACK ISSUES. BUT...IN THE
BIGGER PICTURE...THERE ARE A CPL OF FEATURES WHICH FCST WL RIDE
UPON. FIRST WL BE TRACKING MCV AND ITS SFC REFLECTION ACRS CWFA
TMRW NGT...AND 2NDLY TRACKING H5 TROF AXIS PIVOTING SWD FM DVLPG
UPR LOW WED. ALTHO AMS WL BE MARGINALLY UNSTBL...EACH OF THESE
FEATURES WL BE CAPABLE OF INITIATING ITS OWN CNVCTN. IN
ADDITION...AMS WONT HV THE SUBSIDENCE THAT WAS PRESENT PAST CPL
DAYS.

GOING FCST PRETTY MUCH HAS THIS CVRD. CHGS TO GRIDS TMRW NGT WL BE
MINOR. POPS DO INCR IN THE EVNG AS VORT SLIDES THRU. HARD TO FIND
OPERATIONAL GDNC TO SUPPORT IT...BUT MOS DOES REFLECT THIS THINKING
PER HIER 3RD PD POPS. IN A BROADER PERSPECTIVE...SO DOES 09Z SREF...
THO POP OUTPUT SEEMS A BIT MEAGER. UNLIKE YDA...SHUDNT BE MUCH OF A
CAP IN PLACE...AND THINK ACTVTY WL BE ABLE TO SUSTAIN ITSELF...AT
LEAST INTO THE EVNG.

TRENDS SO SCALE DWNWD AFTR MIDNGT AS THE DIURNAL CYCLE FINALLY
PREVAILS. BUT...THAT WL PLACE A SFC CNVGNC BNDRY ACRS CWFA WHEN UPR
TROF PIVOTS THRU. SOME SPREAD STARTS CREEPING INTO H5 HGT ENS
PLOTS... AS OP GDNC NOT REAL CERTAIN WHEN/WHERE TO PLACE THIS
ACTVTY. WHENEVER IT DOES OCCURS...IT SHUD RE-ENERGIZE CNVCTN...AND
MAY ACTUALLY BE ABLE TO SUPPORT SOME STRONGER STORMS. HV
SUBSEQUENTLY RAISED POPS FOR WED...SPCLY E OF BLURDG...WHERE LIKELY
POPS NOW IN PLACE. THAT ROUND SHUD WORK OFFSHORE WED EVNG...SHOVING
SFC FRNT S/E OF CWFA...AND ALLWG SLGTLY COOLER/DRIER AIR IN.

HVNT STRAYED TOO FAR FROM MOS TEMPS...WHICH DONT REFLECT MUCH OF A
SPREAD FM EACH OTR OR FM GOING FCST.

DUE TO INHERENT UNCERTAINTIES IN THE DAY 2-3 FCST...CONFIDENCE IN
THE XTNDD FCST REMAINS LOW. THE KEY STICKING PT REMAINS WHAT TO DO
WITH THE STALLED QSTNRY BNDRY. PRIND HIPRES FM GRTLKS SHUD HV A
GREATER INFLUENCE...AT LEAST FOR PTMC HIGHLANDS. BUT...REEMERGENCE
OF H5 TROF A BIT TRBLG. WHENEVER TROF AXIS SWINGS THRU...COMBINED
WITH RTN FLOW...CWFA SHUD BE SET FOR MORE TSRA. THAT SHUD BE TWD THE
WKND...BUT TOO MANY UNRESOLVED VRBLS TO ACCURATELY DEPICT THESE
DETAILS. SO...THIS FCST WL FEATURE CHC TSRA ALL BUT PTMC HIGHLANDS
FRI...AND CHC TSRA AREAWIDE SAT-MON. HV CONFINED TIMING TO DIURNAL
MAX...AFTN-EVE. GIVEN LWR HGTS...TEMPS WL BE NEAR CLIMO...W/ A
DECENT AMT OF CLDCVR LURKING.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
REMOVED CB RMRKS ALL TERMINALS TNGT AS INSTBY EXPCD TO BE LMTD E
OF MTNS...BUT WILL NEED TO EVALUATE AGAIN AS EVOLUTION OF BOW ECHO
BECOMES CLEARER. HAVE INCLUDED CB RMRKS ALL TERMINALS TUE AFTN AS
SFC TROF AND MSTR EXPCD TO BE IN PLACE ACRS ALL OF RGN.

FLGT RESTRICTIONS PSBL INVOF TSRA TUE- WED. TSRA DURATION LIKELY
TO BE SHORT...BUT PD OF RISK LONGER. STORMS MAY REINITIATE THU
AFTN-EVE DCA-BWI.

&&

.MARINE...
NORTHWEST FLOW GRADUALLY WEAKENS...BEFORE BECOMING SOUTHERLY THIS
EVENING. CONVECTIVE CHANCES BEGIN TO INCREASE TOMORROW AFTERNOON
AS HEIGHTS FALL ALOFT...BUILDING INSTABILITY AND DEEP LAYER SHEAR
FOR ORGANIZATION. SPECIAL MARINE WARNINGS MAY BECOME NECESSARY
DURING THE AFTERNOON AND EVENING.

NO FLAGS ANTICIPATED IN LATER PDS EITHER...BUT TSRA STILL ARE.
XPCT LCLLY HIER WNDS/WVS AS WELL AS LTNG TUE-WED AS BNDRY EEKS
THROUGH...SUPPORTED BY UPR LVL IMPULSES. STORMS MAY REINITIATE
INVOF SAME BNDRY TO THE S THU AND FRI AFTN-EVE. SMW/S WL BE PSBL
DURING THIS TIME FRAME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KRAMAR
PREV DISC...SJR/HTS
Hazardous weather outlook, Jul 21, 2:39 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT MON JUL 21 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
339 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-221045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
339 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN THE
POTOMAC HIGHLANDS. THE MAJOR THREAT WOULD BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER PLEASE
PHONE IN ANY REPORTS OF DAMAGING WINDS OR HAIL IF OBSERVED.

HTS

In the hours before

Special weather statement, Jul 21, 8:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EDT MON JUL 21 2008

MDZ501-502-WVZ503-504-220230-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
949 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS TO AFFECT ALLEGANY AND MINERAL COUNTIES...

AT 949 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 17 MILES NORTHWEST OF MOUNT SAVAGE TO 38 MILES
WEST OF KITZMILLER...MOVING EAST AT 42 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
40 MPH...AND FREQUENT LIGHTNING.

THE COMMUNITIES OF FROSTBURG...LA VALE...LONACONING AND CUMBERLAND
WILL BE AFFECTED BY THESE STORMS.

SAR

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 21, 9:30 PM EST
Where
Allegany County, 0.26 mi ENE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.652, -78.766

Allegany County Emergency Management reported a tree down near the intersection of Fayette Street and Cumberland Street.

Thunderstorm Wind, Allegany

When
July 21, 9:33 PM EST
Where
Allegany County, 0.87 mi SE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.640, -78.760

Allegany County Emergency Management reported trees down off Route 220 south of Cumberland.

Thunderstorm Wind, Allegany

When
July 21, 9:36 PM EST
Where
Allegany County, 1.77 mi NE of Wolfe Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.691, -78.710

Allegany County Emergency Management reported a tree down on Mason Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117902, 117903, 117905.